Alert archive / New York / Small Craft Advisories in 2012

Small Craft Advisory 86, NWS Buffalo, NY

October 25, 2012

NWS Buffalo, NY issued this small craft advisory at Oct 25, 2012, 7:09 PM EDT. It took effect at Oct 25, 2012, 11:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 25, 2012, 7:09 PM EDT (23:09 UTC)
In effect from
Oct 25, 2012, 11:00 PM EDT
Expired
Oct 26, 2012, 7:45 AM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WHUS71 KBUF 252309
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
709 PM EDT THU OCT 25 2012

LOZ045-260715-
/O.NEW.KBUF.SC.Y.0086.121026T0300Z-121026T1400Z/
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
709 PM EDT THU OCT 25 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
10 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM
EDT FRIDAY. 

* WINDS...SOUTH 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET FROM STONY POINT NORTHWARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HITCHCOCK
3 follow-up statements
891 
WHUS71 KBUF 260208
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1008 PM EDT THU OCT 25 2012

LOZ045-261015-
/O.CON.KBUF.SC.Y.0086.121026T0300Z-121026T1400Z/
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
1008 PM EDT THU OCT 25 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
FRIDAY...

* WINDS...SOUTH 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET FROM STONY POINT NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HITCHCOCK
074 
WHUS71 KBUF 260746
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
346 AM EDT FRI OCT 26 2012

LOZ045-261400-
/O.CON.KBUF.SC.Y.0086.000000T0000Z-121026T1400Z/
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
346 AM EDT FRI OCT 26 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WINDS...SOUTH 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

THOMAS
125 
WHUS71 KBUF 261145
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
745 AM EDT FRI OCT 26 2012

LOZ045-261245-
/O.CAN.KBUF.SC.Y.0086.000000T0000Z-121026T1400Z/
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
745 AM EDT FRI OCT 26 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS AND WAVES HAVE DIMINISHED.

$$

APFFEL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Oct 25, 4:02 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 25, 4:02 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
402 PM EDT THU OCT 25 2012

.SYNOPSIS...
CLEAR AND WARM WEATHER WILL CONTINUE TONIGHT AND FRIDAY WITH BREEZY
WINDS AS A COLD FRONT APPROACHES NEW YORK FROM THE WEST. THIS FRONT
WILL BEING RAIN SHOWERS WITH COOLER TEMPERATURES FRIDAY EVENING INTO
THE WEEKEND AS IT STALLS OVER WESTERN NEW YORK. EARLY NEXT WEEK THE
REMNANTS OF HURRICANE SANDY MAY APPROACH THE NORTHEAST REGION BUT
SIGNIFICANT FORECAST UNCERTAINTY LEAVES THE DETAILS YET TO BE
DETERMINED.

&&

.NEAR TERM /THROUGH FRIDAY/...
AFTER AN UNSEASONABLY WARM AFTERNOON WITH RECORD BREAKING
TEMPERATURES FOR BUFFALO AND NEAR RECORD TEMPERATURES FOR ROCHESTER
AND WATERTOWN THE WARM WEATHER WILL CONTINUE TONIGHT INTO FRIDAY AS
WITH A WARM FRONT IS NORTH OF THE FORECAST AREA. THIS FRONT EXTENDS
BACK WEST TO A SURFACE LOW OVER LAKE SUPERIOR AND EXTENDING SOUTH
FROM THIS LOW A COLD FRONT IS TRIGGERING SOME THUNDERSTORMS ACROSS
WISCONSIN. EAST OF THE APPALACHIANS COLD AIR DAMMING IS KEEPING
CLOUDY AND COOLER WEATHER WITH EASTERLY FLOW DUE TO HIGH PRESSURE
CENTERED OVER THE GULF OF MAINE.

TONIGHT THE COLD FRONT WILL APPROACH FROM THE WEST PUSHING ACROSS
LAKE MICHIGAN AND THE STATE OF MICHIGAN AS THE SURFACE LOW LIFTS
INTO ONTARIO CANADA. TO OUR EAST THE SURFACE HIGH WILL SHIFT A
LITTLE FURTHER OFF THE EAST COAST AND SOUTH OF NOVA SCOTIA. FOR OUR
WEATHER THE MAIN IMPACT WILL BE BREEZY WINDS WHICH HAVE ALREADY BEGUN
TO INCREASE THIS AFTERNOON. MODELS SHIFT A STRONG 50+ KT LOW LEVEL
JET EAST OUT AHEAD OF THE COLD FRONT OVER MICHIGAN AND LAKE HURON.
WESTERN NY WILL SEE THE HIGHEST WINDS OVERNIGHT AS THE EASTERN EDGE
OF THE JET WITH 30 TO 40 KTS AT 850MB MOVES OVER LAKE ERIE AND
WESTERN LAKE ONTARIO. SURFACE WINDS WILL LIKELY REMAIN SUSTAINED IN
THE TEENS WITH SOME GUSTS INTO THE 20S POSSIBLE.

WITH CONTINUED SOUTH TO SOUTHWEST FLOW AHEAD OF THE FRONT ACROSS OUR
REGION TEMPERATURES WILL REMAIN ON THE WARM SIDE AGAIN TONIGHT.
MIDDLE TO UPPER 50S ARE EXPECTED FOR LOWS ACROSS MUCH OF THE AREA
WITH AROUND 60 AT THE LAKE SHORES. THE FURTHER INLAND AREAS WILL SEE
LOWER TO MIDDLE 50S. SKIES ARE EXPECTED TO REMAIN CLEAR OVERNIGHT
BUT THE BREEZY WINDS WILL PREVENT OTHERWISE IDEAL RADIATIONAL
COOLING AND ANY FOG POSSIBILITIES.

ANOTHER WARM DAY WITH PLENTIFUL SUNSHINE IS EXPECTED ON FRIDAY
TROUGH THE AFTERNOON. DRY WEATHER WILL ALSO CONTINUE WITH THE FRONT
AND ITS ASSOCIATED RAIN STILL OFF TO THE WEST WORKING ACROSS LAKE
ERIE. WINDS WILL CONTINUE TO BE BREEZY BUT AS THE LOW LEVEL JET
LIFTS NORTH INTO CANADA WITH THE SURFACE LOW READINGS WILL NOT BE
QUITE AS HIGH AS OVERNIGHT. COOLING ALOFT WILL LOWER 850MB TEMPS
DOWN A FEW DEGREES TO AROUND +10C TO +12C WHICH WILL KEEP SURFACE
TEMPS A FEW DEGREES COOLER THAN WHAT WE HAVE OBSERVED TODAY. HIGHS
WILL RUN IN THE UPPER 60S TO LOW 70S AREA WIDE.

LATE FRIDAY AFTERNOON THE FRONT WILL REACH CENTRAL TO EASTERN LAKE
ERIE. CLOUDS WILL INCREASE FROM THE WEST AND A CHANCE FOR SOME
SHOWERS WILL DEVELOP AHEAD OF THE FRONT FOR MAINLY THE WESTERN
SOUTHERN TIER AND SLIGHT CHANCE FOR THE NIAGARA FRONTIER. THE
FORECAST IS ABOUT 3 HOURS SLOWER THAN A COMBINED NAM/GFS/SREF TIMING
BASED ON THE IDEA THAT THE FRONT WILL SLOW AS IT APPROACHES A HIGHLY
AMPLIFIED RIDGE OVER NEW ENGLAND BLOCKING UP PROGRESSION OF THE FRONT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
COLD FRONT SLOWING ITS EASTWARD PROGRESS FRIDAY NIGHT AND SATURDAY
AS IT ENCOUNTERS THE MID/UPPER LEVEL RIDGE OFF TO THE EAST. RAIN
SHOWERS WILL BECOME WIDESPREAD ACROSS THE FAR WEST FRIDAY NIGHT...AS
A PLUME OF MOISTURE ADVECTS NORTHWARD ALONG THE FRONTAL ZONE. FRIDAY
NIGHT LOWS LOOK RELATIVELY MILD AHEAD OFF THE FRONT WITH MOST
OVERNIGHT LOW IN THE UPPER 40S TO LOWER 50S.

THE COLD FRONT LOOKS TO PUSH EAST SATURDAY...BUT STALL ACROSS
CENTRAL NEW YORK. ABUNDANT MOISTURE SURGING NORTHWARD WILL ALLOW FOR
PERIODS OF RAIN TO CONTINUE ACROSS THE WEST...EXPANDING EASTWARD
THROUGH THE DAY. THE LIKELIHOOD FOR RAIN WILL CONTINUE SATURDAY
NIGHT AND SUNDAY AS THE VERY DIFFUSE FRONTAL BOUNDARY REMAINS ACROSS
THE AREA...AS SANDY BEGINS TO APPROACH THE REGION. MOISTURE FROM THE
TROPICAL SYSTEM WILL BEGIN TO INTERACT WITH THE FRONT TO GIVE PERIODS
OF ENHANCED RAINFALL SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UP UNTIL THIS POINT...THE MAJORITY OF MODEL SOLUTIONS DEPICT A
GENERAL SOLUTION OF TAKING SANDY ON A GENERAL NORTH NORTHEAST TRACK
FROM THE CARIBBEAN TO A FEW HUNDRED MILES OFF THE CAROLINA COAST.

BY SUNDAY NIGHT...LARGE DIFFERENCES TAKE SHAPE AS THE SYSTEM
INTERACTS WITH AN APPROACHING UPSTREAM UPPER TROUGH AND STRONG
BLOCKING DOWNSTREAM. THE OPERATIONAL GFS/GFS ENSEMBLE MEAN AND THE
CANADIAN ENSEMBLES TRACK THE SYSTEM EASTWARD INTO THE WESTERN
ATLANTIC WATERS THROUGH MONDAY...THEN RECURVE IT BACK TO THE
NORTHWEST TOWARD LONG ISLAND. THE 00Z ECMWF HAS REMAINED CONSISTENT
TRACKING THE CYCLONE FURTHER TO THE SOUTH INTO DELAWARE/SOUTHERN NEW
JERSEY MONDAY NIGHT. AT THIS POINT...THE NHC IS SUGGESTING A TRACK
IN BETWEEN THE TWO SOLUTIONS...PLACING THE CYCLONE OFF THE EASTERN
NEW JERSEY COAST BY TUESDAY MORNING. ALTHOUGH A MORE RIGHT TRACKING
SOLUTION IS POSSIBLE...THE LIKELIHOOD OF THIS CONTINUES TO DECREASE
AND CONFIDENCE OF A POTENTIALLY HIGH IMPACT EVENT EARLY NEXT WEEK IS
INCREASING. POTENTIAL IMPACTS LOOK TO BE THE POSSIBILITY FOR A
PROLONGED HEAVY RAINFALL EVENT...WITH NOT ONLY LOCALIZED FLOODING BUT
ALSO SIGNIFICANT RISES ON AREA CREEKS AND STREAMS...STRONG NORTHEAST
WINDS IN A MONDAY THROUGH TUESDAY TIME FRAME. IN ADDITION...
DEPENDING ON HOW MUCH COLD AIR CAN MOVE IN FROM THE WEST THERE IS
SOME LIMITED THREAT FOR ACCUMULATING SNOWS OVER THE HIGHER TERRAIN OF
THE WESTERN SOUTHERN TIER.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MOSTLY SUNNY SKIES ARE PRESENT AT ALL SITES THIS AFTERNOON.

WINDS ALOFT INCREASE TONIGHT AS A COLD FRONT APPROACHES FROM THE
WEST. WINDS AT 2000FT ARE FORECAST TO INCREASE TO AROUND 40
KTS...BUT WITH AN INVERSION FORECAST TO DEVELOP THESE WILL PROBABLY
NOT MIX DOWN TO THE SURFACE TONIGHT...RESULTING IN MODEST LLWS.

OUTLOOK...
FRIDAY...MAINLY VFR.
FRIDAY NIGHT...SHOWERS LIKELY. MVFR.
SATURDAY AND SUNDAY...AREAS OF IFR WITH RAIN.
MONDAY...AREAS OF IFR WITH A CHANCE OF RAIN...POSSIBLY MIXED WITH
WET SNOW AT HIGH TERRAIN.

&&

.MARINE...
A COLD FRONT WILL APPROACH THE WATERS TONIGHT...WITH AN INCREASING
SOUTHERLY FLOW. WINDS WILL BE QUITE BREEZY BUT ARE EXPECTED TO
REMAIN JUST BELOW SMALL CRAFT CRITERIA. THE SOUTHERLY FLOW WILL ALSO
BUILD WAVES ALONG THE NORTHERN LAKE SHORES IN CANADIAN WATERS WILL
WAVES LIKELY REMAINING BETWEEN 2 AND 4 FEET. THE COLD FRONT WILL
CROSS LAKE ERIE ON FRIDAY AND LAKE ONTARIO ON FRIDAY NIGHT.

A WIND SHIFT TO NORTHERLY WILL SET UP BEHIND THE FRONT...LIKELY TO
LAST THROUGH THE WEEKEND. THE CURRENT WAVE FORECAST CALLS FOR
POSSIBLE SMALL CRAFT CONDITIONS DEVELOPING ON SATURDAY INTO SUNDAY.
THERE IS A POTENTIAL FOR STRONGER WINDS EARLY NEXT WEEK AS THE
REMNANTS OF SANDY MAY IMPACT THE REGION...BUT THERE CONTINUES TO BE
SIGNIFICANT UNCERTAINTY ON THE SPECIFICS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, Oct 25, 6:29 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
629 AM EDT THU OCT 25 2012

NYZ001>008-010>014-019>021-085-261030-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
629 AM EDT THU OCT 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HURRICANE SANDY WILL CONTINUE TO MOVE UP THE EAST COAST LATE THIS
WEEK AND THIS WEEKEND. THOUGH THE HURRICANE WILL WEAKEN IN THE
HIGHER LATITUDES...ITS INTERACTION WITH AN UPPER LEVEL TROUGH MAY
LEAD TO A POWERFUL STORM SYSTEM FOR THE EAST COAST. THIS STORM SYSTEM
MAY TURN BACK WESTWARD ACROSS THE SOUTHERN MID ATLANTIC REGION OR
DELMARVA PENINSULA EARLY NEXT WEEK. THERE CONTINUES TO BE GREAT
UNCERTAINTY ABOUT THE TRACK OF THIS COMPLEX STORM...WITH THE TRACK
DIRECTLY IMPACTING THE LOCAL IMPACTS HERE IN WESTERN AND NORTH
CENTRAL NEW YORK. THE LOW CONFIDENCE BUT HIGH IMPACT SCENARIO
COULD INCLUDE THE POTENTIAL FOR PROLONGED HEAVY RAIN CAUSING
LOCALIZED FLOODING...RISK FOR STRONG WINDS...AND EVEN THE RISK FOR
HEAVY WET SNOW ACROSS HIGHER ELEVATIONS OF SOUTHWESTERN NEW YORK.
STAY TUNED FOR LATER FORECASTS AND POSSIBLE STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-261030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
629 AM EDT THU OCT 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HURRICANE SANDY WILL CONTINUE TO MOVE UP THE EAST COAST LATE THIS
WEEK AND THIS WEEKEND. THOUGH THE HURRICANE WILL WEAKEN IN THE
HIGHER LATITUDES...ITS INTERACTION WITH AN UPPER LEVEL TROUGH MAY
LEAD TO A POWERFUL STORM SYSTEM FOR THE EAST COAST. THIS STORM SYSTEM
MAY TURN BACK WESTWARD ACROSS THE SOUTHERN MID ATLANTIC REGION OR
DELMARVA PENINSULA EARLY NEXT WEEK. THERE CONTINUES TO BE GREAT
UNCERTAINTY ABOUT THE TRACK OF THIS COMPLEX STORM...WITH THE TRACK
DIRECTLY IMPACTING THE LOCAL IMPACTS HERE IN THE EASTERN GREAT
LAKES REGION. THE LOW CONFIDENCE BUT HIGH IMPACT SCENARIO COULD
INCLUDE THE POTENTIAL FOR PROLONGED HEAVY RAIN AND STRONG WINDS.
STAY TUNED FOR LATER FORECASTS AND POSSIBLE STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

Nearby

Small Craft Advisories in New York, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.